Helper, I just want to welcome you to the forum. Pink Grandma has pretty much said it all for me. This includes his drinking, which is a BIG P.S., by the way. He won't stop until he really wants to or becomes too ill to drink.
I think your screen name is very telling. But you cannot help all mankind, and it may be that you cannot even help your brother. One thing is sure, you cannot do it all yourself. Let your siblings know that when the time comes, you expect them to ALL step up and participate in your brother's care...whatever that entails, even if it's just cooking some meals or doing laundry for him...or giving you a breather.
Look in our resource folder for the educational threads and learn everything you can. Knowledge is power.
Post Edited (Helper of Mankind) : 5/15/2009 11:51:56 PM (GMT-6)
Helper, do you know what kinds of meds he is taking and/or for what? The SOB could be from ascites (fluid in the belly that pushes up against the lungs.) They can also get fluid in the sac surrounding the lungs.
If he has lost his job and has been taking any common Pfizer drugs, there was a piece in the paper today saying they are giving meds FREE to patients who have proof that they've lost their jobs since Jan., lost their insurance, and have been on Pfizer drugs for at least 3 mos.
You have no control over his drinking, I can tell you that (as a sober alcoholic for over 22 yrs.) However, you're going to need all that energy down the road so don't waste it on things that will do no good.
Joan, happy belated birthday!
Helper, you might try telling him he needs to get follow-up lab tests because the dosage of meds can change according to the lab results. With liver patients this is really common. You will know that he needs more Lactulose if he starts acting really "out of it," forgetful, beligerent, etc.
Helper, thanks for much for giving us an update on your brother. It sounds like he is continuing to deteriorate. He will accelerate that process with his continued drinking. He is in big-time denial. How much does the new wfe know? I hope that she will be of help to him when things get really bad.
The nosebleed is probably an indication that his platelets are low and his clotting time is abnormal. This is one of the things that can often happen with liver disease.
Even though you are not getting the full story, I'm sure you realize that he will continue to worsen over time. How much time is anyone's guess. However, he definitely is going to make his time on earth shorter with the continued drinking. That may also have something to do with the elevated BP and hyperglycemia (alcohol elevates BP and it is full of sugar.) He will have additional problems as the result of his continued alcohol intake.
Remember to take care of yourself and please do keep us updated.
"To all others we grow old. But, not to brothers and sisters. We live in each other's hearts, we share private family jokes. We remember family fueds. Keep each other's secrets, grieve family sorrows and share the joys. We live outside the touch of time............." Author Unknown
Post Edited (Helper of Mankind) : 7/15/2009 9:11:58 AM (GMT-6)
Helper, your brother's wife sounds like a gem. Let's hope she continues to stick by him. Perhaps she could outright ask the doctor about an honest prognosis and if home Hospice could be implemented. He could even receive Hospice care in the hospital. You must realize, though, that once Hospice comes in, all treatment will cease except for pain meds or things that will help him feel better. Active treatment will not be implemented. But you might be able to get him home that way.
From your description of his hallucinations, it's obvious that encephalopathy has a good grip on him. Perhaps the increased Lactulose will help.
At least he recognizes your voice, if he is telling you he loves you. So keep talking to him, even if he is not comprehending what you are saying. I understand grieving for the person he once was. I went to see my aunt early last Dec., in another city, as I had a feeling she didn't have long. It was heartbreaking to see how much weight she'd lost, and especially her being unable to speak due to several strokes. She had always been very outgoing and gabby, and a "cut-up." She was bedridden in a NH, receiving Hospice care, and just a shell of her former self. She did recognize me, though, at least the first day. Then she slipped into a coma and died. Fortunately, she passed quickly and didn't linger. Also she was elderly. But she had literally gone from very healthy and active to what she was when she died in just a matter of a few months. It really was heartbreaking, but it would have been much worse if she just lingered for months or years, which does happen.
Post Edited (Helper of Mankind) : 7/15/2009 9:24:22 AM (GMT-6)
I am glad that your brother seems a little better. Alcohol withdrawal could very well play into the hallucinations, etc.
If your children are old enough to understand, I would let them know that your brother is ill and that you are feeling sad about it. If they ask if he is going to die, say you don't know but that you hope not. That should be enough information for young children. Otherwise, they may think they did something themselves that is making you sad. Children are good at blaming themselves for things they don't understand (like divorce.)
Your brother has my prayers for continued improvement.
"To others we grow old. But, not to brothers and sisters, we live in each other's hearts, share private family jokes. We remember family fueds, keep each other's secrets and grieve family sorrows. We live outside the touch of time............." ............Author Unknown
Post Edited (Helper of Mankind) : 7/23/2009 9:12:55 PM (GMT-6)